A bitter pill?

I had a complete hysterectomy at 44 to remove a fibroid tumor in my uterus.  The doctor was pretty sure it was benign, but it was pressing on my bladder, so he recommended taking it out, along with everything else.  Back in the day, my doctor’s word was gospel.

The tumor was benign. But my libido took a dip pretty soon after, which I told Dr. P when I went for a follow up visit six weeks later.

I popped that pill for 15 years
I popped that pill for 15 years

“That’s no problem. I can give you hormone replacement pills,” he answered, without a pause.

“Will I gain wait?” (I was obsessed with staying thin then since I had lost 50 pounds a few years before. I was some genius!!!!)

“Only if you take progesterone. You won’t gain weight if you take estrogen alone.” He prescribed a brand name drug called Premarin.

Even after learning that “hormone replacement therapy” might cause breast cancer, Dr. P said I needn’t worry.  I was taking a low dose and the benefits (bone health, not to mention hot flashes) outweighed the risks, he said. I worried nevertheless, but when I cut out the estrogen a few years ago, the hot flashes came fast and furiously.  I grabbed the bottle of pills. I finally stopped taking the drug about 18 months ago and I haven’t had a single hot flash.

“More than 13,000 people have sued Wyeth over the last seven years, claiming in courts across the country that its menopause drugs caused breast cancer and other problems,” I read in a recent article in The New York Times.

Although what’s done is done, I still occasionally worry that I’ll get breast cancer or lung cancer (I stopped smoking 25 years ago, but smoked for two decades before that.)

Many FOF women have daughters, daughters-in-law, friends, nieces and cousins who could some day face similar situations. Let’s all make sure we help them get the best advice possible so the future FOF generation of women has a few less worries on their minds.

One Response to “A bitter pill?”

  1. Maureen@IslandRoar says:

    Wow, scary.
    I find it all very confusing. Everyone has a different answer.

    REPLY

Leave a Reply